Thursday, September 29, 2011
Wednesday, September 28, 2011
Tuesday, September 27, 2011
We all know that it is corporate blackmail, but nobody can actually prove it. The insurance company will say that they trust their clients to bring the check directly to the “provider”, and the “provider” must take that risk if they don’t want to “participate”.
The second part of the statement is “Provider”. What is a “Provider”? In health care talk, this can be a pharmacy, a hospital, a home health agency, a chiropractor, an optometrist, a physical therapist, a nurse practitioner, a physician’s assistant, a nursing home……. and maybe a physician. I didn’t spend eight years in training after college to be lumped with all of these other “entities”.
“Usual and Customary Rate” is what the insurance company decides it wants to pay. It has nothing to do with what the doctors in the area charge or expect to get paid. Of course they represent to the patient that the doctor is charging more than s/he should. Insurance companies also tell patients that they are not responsible for any more than what the insurance company determines is the UCR. This may be true if the doctor participates with the insurance. If the doctor is not a “participating provider” (Health Insurance 101-2) you are responsible for whatever the insurance doesn’t pay.
Insurance companies are not allowed to set a doctor’s charges. They can tell us how much they are willing to pay. We can decide whether or not we are willing to work for that amount of money. If not, we don’t participate.
Monday, September 26, 2011
Sunday, September 25, 2011
Friday, September 23, 2011
If you PROVOKE PRINCESS
Princess spent a lot of time scheduling those tests. Sometimes I had to call to get a doctor to see you before their front office wanted to fit you in. If you need to reschedule, call the office or hospital and take it up with them. Please don’t put us in the middle. You will then find out how hard it is to manipulate someone else’s schedule.
Thursday, September 22, 2011
Remember I am a dinosaur. I "kidnapped" him from school after band practice - he's not in the band, but was doing chemistry.
We'll see if this works.
Wednesday, September 21, 2011
Every place you go to get health care, you are asked, and “Do you have any allergies?”
I love to see the responses to that question. Now, folks, we are really serious about this. We need to know if a medication caused a reaction severe enough that you should not take it again, because the next time it just might kill you. Most doctors get mighty upset about that! There is a difference between a reaction and an allergy.
A reaction is anything that happened when you took a medication. We do need to know about those. If you had a headache, diarrhea, muscle cramps etc., you might not want to take the medication again. If it is the only medication that will work for your problem, your doctor can help you prevent or treat the side effects. These are generally only “nuisances”.
An allergy is a reaction that involves your immune system. These cause symptoms like: itchy or watery eyes, runny nose, wheezing, itching, shortness of breath, heart irregularity and (dum-da-da-dum) death. These are important to know about. Each time you are exposed to something you are allergic to, the reaction is generally more severe. Enough exposure can be fatal.
Did you see “death” up there after the “music”? A doctor does not want to give you this medication again if possible. It is very important to tell your doctor about these.
If you’re not sure, describe what happened. Some helpful medical person will help you decide. Make sure to write down the medication somewhere. Carry a card or something with you so you can tell the next doctor or nurse what the name of the medication was and what happened. It will make taking care of you much easier. Really. Honest. Would I be taking my time to write this if it didn’t?
We don’t want to hear:
“My Mom said I can’t take Penicillin. I don’t know why.” Please find out.
“I had a reaction to the white blood pressure pill.” Many generics are white.
“I’m allergic to xyz - it made me sleepy.” That may be what it’s supposed to do.
We do want to know:
“When I took Gorillacillin, I developed a rash, itching and trouble breathing.” Now, that’s what I’m talking about.
“After they gave me Superdrug, I had to have a shot and steroids for a week for my allergic reaction.” OK, I believe you’ve got a problem.
See the difference? I hope this helps you be ready the next time you talk to your doctor or go to the emergency room.
All medications come with information from the manufacturer. This is called a “package insert”. It includes information about the medication, what it is used for, when you should not take it, dosages, what medicines it might interact with and an extremely long list of side effects. They are usually divided into the severe and the common ones.
I usually advise people NOT to read the side effect list unless they are having a problem with the medication. Some people tend to get worried when they read the possible problems. If you are this type of person, please don’t read the insert.
I have had patients who absolutely refused to take a medication after they read the papers that came with the medication. They got scared by the list of possible side effects. That list is required if even a small percentage of people got a particular symptom. The symptom didn’t even need to be caused by the medication. It could have been caused by what the medication was supposed to be treating, or by some food that the person ate, or any number of other things. If it was reported during the trial for the medication, it goes on the list.
Some medications cause you either to be sleepy or to have insomnia. I’m still trying to figure that out. Others cause either depression or anxiety. Some cause either weight gain or weight loss. I can do that without medication!
I just looked up my new heart medicine. It can cause: heart failure, heart block, low heart rate, chest pain, painful breathing….. The common reactions are: headache, fatigue, dizziness, diarrhea, nausea, insomnia, rash, and swollen feet and ankles. I told you this is not a good idea.
When I went for a consultation to the cardiologist, I told him about a reaction I had to a previous medication. I took the medication for two weeks. I had a nagging headache the whole time. It stopped when some of my doctor friends convinced me to stop taking the pills. He told me that he had never had a patient with that reaction to that particular medication. I wanted to say “well, you have now, Buddy!” He suggested that I retry the same pill at a lower dose. I declined, because I really don’t like headaches. I’m on a bunch of medications to help prevent them. Why should I take one that causes one?
I didn’t read the insert until I had the headache. For a week. As it should be.
Tuesday, September 20, 2011
medical records. As a general rule, we’re not really fond of them. There are lots of different reasons: